Kansas, 2018

Hail and Damaging Winds in Kansas, June 11 to 12, 2018

June 11 to 12, 2018 · NWS TOP · 33 events in 10 counties and zones

A line of thunderstorms moved south-southeast across the forecast area during the evening hours of June 11th. Numerous reports of large hail and damaging winds were relayed to the office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms moved south-southeast across the forecast area during the evening hours of June 11th. Numerous reports of large hail and damaging winds were relayed to the office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 7:19 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 11, 7:19 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
819 PM CDT Mon Jun 11 2018

.MESOSCALE DISCUSSION...
Issued at 752 PM CDT Mon Jun 11 2018

Convection has begun to backbuild to the southwest along the cold
front near the KS/NE state line. MLCAPE on the order of 4000 J/kg per
the TOP 00z sounding still supports the potential for large hail
over the next few hours. Rapidly developing updrafts within the
extreme instability has caused enhanced stretching of the pre-
existing vorticity along the cold front/cold pool, which has
resulted in a few tornadoes in southeast NE. Recent short-term
model guidance is trending towards an increase in the effective
SRH with values reaching 200-300 m2/s2 as the low-level jet
strengthens. This environmental SRH along with the baroclinic
generated vorticity associated with the leading of the gust front
fosters the threat for tornadoes to continue through the late
evening. The latest analysis also shows DCAPE of 1500 J/kg ahead
of the mesoscale convective complex that could favor damaging wind
gusts through the early morning. Also, the warm moist air mass in
place may prohibit rapid cooling of the boundary layer, which
could limit the strength of the nocturnal inversion increasing the
likelihood of severe wind gusts to reach the surface.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 311 PM CDT Mon Jun 11 2018

A surface boundary was noted across central Kansas this afternoon
with temperatures soaring into the upper 90s ahead of this feature.
With dewpoints in the lower 70s and steep mid-level lapse rates,
vast instability has overspread northeast Kansas with CAPE over 4000
J/kg.  The front is expected to progress eastward this evening with
thunderstorms initiating in Nebraska, building down into the CWA.
With initial storms forming along the boundary, helicity values
indicate a tornado will be possible although the better chances look
to be north of the area in Nebraska.  The main hazards with storms
this evening may be strong winds and hail as storms begin to cluster
and become cold pool driven.  Storm motion will be on the slower
side and with PWAT values above average (2 to 2.5 inches) ahead of
the boundary, heavy rainfall may be another concern as storms form
parallel to the boundary.  Even with the potential for some training
storms, flooding should remain isolated as the front steady
progresses southeast. CAMs have been in decent agreement with
initial storms forming near the Kansas/Nebraska boarder and moving
southeast across the entire area.  The bulk of precipitation is
expected to be south of the area after roughly 2AM this morning,
with the HRRR indicating the potential for some lingering showers
and storms in east central Kansas through the early morning.

Not too much relief in the form of temperatures Tuesday after this
frontal passage with highs tomorrow in the upper 80s and low 90s.
Dewpoints may be slightly cooler and heat indicies will stay below
100 degrees.  Dry conditions are forecast through the afternoon as
high pressure noses in from the north (centered over South
Dakota).

.LONG TERM...(Tuesday night through Monday)
Issued at 311 PM CDT Mon Jun 11 2018

For Tuesday night into Wednesday morning, elevated thunderstorms
are possible. Models show upslope flow into the central high
plains which could favor convective development west of the area.
Then by Tuesday evening, models expect an 850MB front to be east
to west across the forecast area with the low level jet providing
convergence along the boundary. The better moisture and
instability is expected to be mainly across southern KS, but
storms could impact areas along and south of Interstate 70 where
the 850MB boundary is progged to be. Another round of elevated
storms is possible Wednesday night as models develop return flow
with the low level jet nosing into northeast KS.

By Thursday afternoon, mid level heights are expected to rise as
models develop ridging over the central plains. This ridging is
expected to persist through the weekend with little to no dynamic
forcing affecting the forecast area. So hot and dry weather is
forecast for Thursday through Sunday with lows in the 70s and
highs in the mid to upper 90s. There is heat concerns for this
time period as there could be a string of days with heat indices
approaching 105 degrees.

There are signs of a frontal system moving into the plains Sunday
night or Monday. Because of this there are some low end POPs
Sunday night and Monday. However confidence in this frontal timing
is low as the ECMWF wants to maintain the upper ridge over eastern
KS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon Jun 11 2018

Will maintain a watch for convective trends this evening as cells
develop along a frontal boundary. Additional storms may move south
out of Nebraska. Current thinking is for TSRA near MHK by 02Z and
at TOP and FOE around 03Z. Short term models suggest that the
storms may move south of the terminals by 06Z. Winds will shift to
the northwest behind the frontal boundary.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Sanders
SHORT TERM...Heller
LONG TERM...Wolters
AVIATION...53
Hazardous weather outlook, Jun 11, 3:05 PM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
405 PM CDT Mon Jun 11 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-122115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
405 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible this evening continuing through tonight.
Some of these may be severe and produce large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible Tuesday night,
primarily along and south of Interstate 70. Strong to severe
storms are also possible Wednesday night, primarily north of
Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Marshall

When
June 11, 7:54 PM CST to 7:55 PM CST
Where
Marshall County, 0.53 mi E of Axtell
Measured
1.5 in hail
Reported by
Public
Coordinates
39.870, -96.260

Delayed report received via social media post on WIBW-TV.

Thunderstorm Wind, Brown

When
June 11, 8:00 PM CST to 8:01 PM CST
Where
Brown County, 2.74 mi ENE of Padonia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -95.500

Trained spotted estimated the wind speed.

Hail, Nemaha

When
June 11, 8:00 PM CST to 8:01 PM CST
Where
Nemaha County, 1.38 mi S of Baileyville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.830, -96.180

Hail, Nemaha

When
June 11, 8:00 PM CST to 8:01 PM CST
Where
Nemaha County, 3.8 mi NNW of Baileyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -96.210

Hail, Nemaha

When
June 11, 8:06 PM CST to 8:07 PM CST
Where
Nemaha County, 0.69 mi S of Baileyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.180

Thunderstorm Wind, Brown

When
June 11, 8:25 PM CST to 8:26 PM CST
Where
Brown County, 0.53 mi W of Hiawatha
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.850, -95.540

Trees blown over with numerous tree limbs down in Hiawatha.

Thunderstorm Wind, Jackson

When
June 11, 9:14 PM CST to 9:15 PM CST
Where
Jackson County, 5.24 mi NE of Circleville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.560, -95.810

Tree trunk was snapped, although the size was unknown.

Hail, Jackson

When
June 11, 9:33 PM CST to 9:34 PM CST
Where
Jackson County, 0.87 mi NE of Soldier
Measured
1 in hail
Reported by
State Official
Coordinates
39.540, -95.960

Thunderstorm Wind, Jefferson

When
June 11, 9:36 PM CST to 9:37 PM CST
Where
Jefferson County, Nortonville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.420, -95.330

Law enforcement estimated the wind gust.

Thunderstorm Wind, Jackson

When
June 11, 9:39 PM CST to 9:40 PM CST
Where
Jackson County, 0.53 mi E of Holton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.470, -95.740

A tree was reported down, the size was unknown.

Thunderstorm Wind, Pottawatomie

When
June 11, 9:45 PM CST to 9:46 PM CST
Where
Pottawatomie County, 0.54 mi W of Belvue
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.220, -96.180

Trained spotter measured the wind gust.

Thunderstorm Wind, Jackson

When
June 11, 9:47 PM CST to 9:48 PM CST
Where
Jackson County, 5.09 mi WNW of Mayetta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.370, -95.810

Wind gusts up to 60 MPH were reported.

Thunderstorm Wind, Shawnee

When
June 11, 10:12 PM CST to 10:13 PM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -95.940

A 3 inch diameter tree limb was snapped.

Thunderstorm Wind, Shawnee

When
June 11, 10:15 PM CST to 10:16 PM CST
Where
Shawnee County, 2.76 mi N of Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -95.680

Emergency manager estimated the wind gust.

Thunderstorm Wind, Shawnee

When
June 11, 10:28 PM CST to 10:29 PM CST
Where
Shawnee County, Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -95.680

Multiple tree limbs down in the Oakland and Tecumseh areas. Branch diameters ranged from 1 to 5 inches in diameter.

Thunderstorm Wind, Shawnee

When
June 11, 10:28 PM CST to 10:29 PM CST
Where
Shawnee County, 0.69 mi N of (Top)billard Arpt to
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.080, -95.620

Thunderstorm Wind, Shawnee

When
June 11, 10:31 PM CST to 10:32 PM CST
Where
Shawnee County, Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -95.680

Estimated wind gust report.

Thunderstorm Wind, Shawnee

When
June 11, 10:35 PM CST to 10:36 PM CST
Where
Shawnee County, 2.55 mi WSW of Lake Shawnee
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.000, -95.620

Estimated wind gust report.

Hail, Shawnee

When
June 11, 10:45 PM CST to 10:46 PM CST
Where
Shawnee County, 2.33 mi SSW of Menoken
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -95.770

Thunderstorm Wind, Douglas

When
June 11, 10:49 PM CST to 10:50 PM CST
Where
Douglas County, 1.75 mi SW of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.950, -95.250

Delayed report of numerous 3 to 5 inch diameter limbs were down near the KU campus.

Hail, Douglas

When
June 11, 11:00 PM CST to 11:01 PM CST
Where
Douglas County, 4.29 mi WSW of Lawrence
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.940, -95.300

Hail, Douglas

When
June 11, 11:02 PM CST to 11:03 PM CST
Where
Douglas County, 4.01 mi ENE of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -95.310

Thunderstorm Wind, Douglas

When
June 11, 11:02 PM CST to 11:03 PM CST
Where
Douglas County, 4.01 mi ENE of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.940, -95.310

Estimated wind gust report.

Hail, Douglas

When
June 11, 11:03 PM CST to 11:04 PM CST
Where
Douglas County, 2.63 mi SW of Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -95.260

Hail, Douglas

When
June 11, 11:08 PM CST to 11:09 PM CST
Where
Douglas County, 2.34 mi NNE of Pleasant Grove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.880, -95.250

Thunderstorm Wind, Shawnee

When
June 11, 11:15 PM CST to 11:16 PM CST
Where
Shawnee County, 1.61 mi W of (Top)billard Arpt to
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.070, -95.650

Five inch diameter tree limbs down.

Hail, Douglas

When
June 11, 11:20 PM CST to 11:21 PM CST
Where
Douglas County, 0.88 mi NW of Baldwin
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.780, -95.190

Thunderstorm Wind, Franklin

When
June 11, 11:37 PM CST to 11:38 PM CST
Where
Franklin County, 0.69 mi S of Ottawa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.610, -95.270

Picture received via social media of a large tree on a house.

Thunderstorm Wind, Franklin

When
June 11, 11:37 PM CST to 11:38 PM CST
Where
Franklin County, Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.620, -95.270

Power lines were reported down in the city of Ottawa.

Thunderstorm Wind, Coffey

When
June 11, 11:37 PM CST to 11:38 PM CST
Where
Coffey County, 0.54 mi W of Lebo
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.420, -95.860

Downed tree limbs damaged a windshield on a car and a warehouse roof. The size of limbs were unknown.

Thunderstorm Wind, Franklin

When
June 11, 11:39 PM CST to 11:40 PM CST
Where
Franklin County, 0.69 mi N of Ottawa Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.540, -95.250

Thunderstorm Wind, Franklin

When
June 11, 11:57 PM CST to 11:58 PM CST
Where
Franklin County, 3.32 mi ESE of Ottawa Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.520, -95.190

Four inch diameter tree limb down.

Thunderstorm Wind, Coffey

When
June 12, 12:02 AM CST to 12:03 AM CST
Where
Coffey County, 0.69 mi S of Waverly
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.390, -95.600

Tree limbs around 6 inches in diameter were snapped and a roof shed was damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766291, 766292, 766293, 766294, 766295, 766296, 766298, 766337, 766339, 766341, 766342, 766343, 766347, 766348, 766349, 766350, 766383, 766385, 766387, 766393, 766407, 766408, 766410, 766414, 766421, 766422, 766423, 766424, 766425, 766427, 766428, 766429, 766433.